Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 73, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 23, 2008, 5:41 PM MDT for Washington County, Colorado. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2008, 5:41 PM MDT (23:41 UTC)
- Expired
- Jun 23, 2008, 6:30 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Washington County, CO
The radar
The Denver radar (KFTG), 131 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 5:43 PM MDT | HAIL 0.88 | 8 S Akron, CO | |
| Jun 23, 5:47 PM MDT | TORNADO | 8 Nw Akron, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 4:52 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2907 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 232341 SVRBOU COC121-240030- /O.NEW.KBOU.SV.W.0073.080623T2341Z-080624T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 541 PM MDT MON JUN 23 2008 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 630 PM MDT * AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF ELBA...OR 13 MILES SOUTH OF AKRON...MOVING NORTH AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLATNER... OTIS...ELBA AND AKRON. THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4025 10282 3986 10298 3987 10334 4024 10338 TIME...MOT...LOC 2340Z 185DEG 18KT 4001 10321 $$
2 follow-up statements
000 WWUS55 KBOU 240005 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 605 PM MDT MON JUN 23 2008 COC121-240030- /O.CON.KBOU.SV.W.0073.000000T0000Z-080624T0030Z/ WASHINGTON CO- 604 PM MDT MON JUN 23 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR CENTRAL WASHINGTON COUNTY... AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 3 MILES SOUTH OF AKRON...MOVING NORTH AT 21 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLATNER...OTIS...ELBA AND AKRON. LAT...LON 4025 10282 3986 10298 3987 10334 4024 10338 TIME...MOT...LOC 0004Z 185DEG 18KT 4013 10320 $$
000 WWUS55 KBOU 240027 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 627 PM MDT MON JUN 23 2008 COC121-240036- /O.EXP.KBOU.SV.W.0073.000000T0000Z-080624T0030Z/ WASHINGTON CO- 626 PM MDT MON JUN 23 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY WILL EXPIRE AT 630 PM MDT... THIS WARNING IS BEING REPLACE BY A TORNADO WARNING FOR NORTHERN WASHINGTON COUNTY. LAT...LON 4025 10282 3986 10298 3987 10334 4024 10338 TIME...MOT...LOC 0026Z 185DEG 18KT 4024 10319 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:02 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 23, 3:02 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 302 PM MDT MON JUN 23 2008 .SHORT TERM...UPPER LEVEL TROUGH CURRENTLY PASSING ACROSS MOUNTAINS AS NOTED BY WATER VAPOR AND RADAR LOOPS. BASED ON RADAR PRECIP ESTIMATES AND WEB CAMS...STORMS DROPPING AT LEAST MEASURABLE RAINFALL. CONVECTION YET TO MOVE ONTO PLAINS...BUT SHOULD BE SHORTLY AS TROUGH BEGINS TO PUSH EASTWARD. SURFACE WINDS ALONG FRONT RANGE BEGINNING TO SHIFT TO THE WEST IN RESPONSE TO TROUGH. LATEST NAM AND RUC KEEP EASTERLY WINDS ACROSS ALL OF PLAINS AND INTO THE FOOTHILLS THROUGH 02Z. THIS LOOKS A BIT SLOW COMPARED TO CURRENT CONDITIONS. SURFACE DEWPOINTS CURRENTLY IN THE 40S MOST AREAS...WITH 50S EAST OF A STERLING TO LIMON LINE. MODIFIED FORECAST SOUNDINGS THROUGH THIS EVENING INDICATE CAPE VALUES RANGING FROM 600 J/KG ALONG FRONT RANGE TO AROUND 2000 J/KG NEAR THE COLORADO/NEBRASKA BORDER. BEST SEVERE THREAT SEEMS TO BE LOGAN...SEDGWICK...PHILLIPS AND PART OF WASHINGTON COUNTIES WHERE THERE THE SHEAR IS BEST. STORMS SHOULD END BY MIDNIGHT AS TROUGH MOVES INTO CENTRAL PLAINS AND SUBSIDENCE DEVELOPS OVER CWA. MODELS DEVELOP SOME SORT OF MCS ACROSS PLAINS AFTER MIDNIGHT...WHICH COULD PUSH AN EASTERLY BOUNDARY INTO THE EASTERN PLAINS. BOUNDARY LAYER WIND AND HUMIDITY PROGS SHOW THIS OCCURRING...WITH POTENTIAL FOR STRATUS AS FAR WEST AS THE FOOTHILLS. RANGE. WILL KEEP MOSTLY CLOUDY SKIES ACROSS PLAINS OVERNIGHT...BUT HOLD OFF ON ANY FOG AT THIS POINT AS DRAINAGE WINDS PREVAILING. ON TUESDAY...UPPER LEVEL RIDGE TO REMAIN OVER CWA. QG VERTICAL VELOCITY PROGS SHOW SOME ASCENT IN THE 500-300 MB LAYER MOVING INTO THE MOUNTAINS DURING THE AFTERNOON. ASCENT LOOKING WEAK AT THIS POINT...BUT SHOULD BE ENOUGH TO GENERATE SOME STORMS ACROSS THE AREA BY AFTERNOON. BEST AREA OF ANY STORMS TO BE OVER MOUNTAINS AND FOOTHILLS AS ASCENT MOVES INTO REGION. ACROSS PLAINS...LOW LEVEL SOUTHEAST WINDS SHOULD PROVIDE UPSLOPE ALONG FRONT RANGE AND ADJACENT PLAINS WHICH COULD AID IN THUNDERSTORM DEVELOPMENT. WILL KEEP CURRENT POPS AS IS. .LONG TERM...FAIRLY TYPICAL SUMMERLIKE WEATHER WILL PREVAIL THROUGH THE NEXT 7 DAYS WITH THE UPPER LEVEL RIDGE BEING THE DOMINATING FEATURE. THE WEAK WESTERLY FLOW ALOFT ON THE NORTHERN FRINGE OF THIS RIDGE WILL KEEP SOMEWHAT DRIER AIR ADVECTING INTO THE AREA...BUT LOW LEVEL MOISTURE AND BETTER INSTABILITY WILL ALSO LINGER OVER THE EASTERN PLAINS. AT THIS POINT...DONT SEE MUCH MORE THAN 10-20% THUNDERSTORM CHANCES EACH AFTERNOON AND EVENING. TEMPERATURES WILL ALSO WARM THROUGH THURSDAY AS 700 MB READINGS ARE SUGGESTED TO RISE TO 16-17C. THIS SHOULD BOOST HIGHS INTO THE 90S ACROSS THE PLAINS. BY FRIDAY...A STRONGER SHORT WAVE IS EXPECTED TO MOVE ACROSS THE NORTHERN PLAINS STATES. THIS SHOULD PUSH A COLD FRONT ACROSS THE COLORADO PLAINS AND RESULT IN AT LEAST A FEW DEGREES OF COOLING. THEN RIDGE SHOULD POP BACK UP AGAIN FOR THE WEEKEND RESULTING IN TEMPERATURES SEVERAL DEGREES ABOVE NORMAL BY SUNDAY. && .AVIATION...ISOLATED STORMS STILL POSSIBLE THROUGH 03Z AS WAVE MOVES ACROSS REGION. GUSTY OUTFLOW WINDS TO 40 KTS COULD AFFECT AREA AIRPORTS. OTHERWISE VFR CONDITIONS SHOULD PREVAIL THROUGH TUESDAY. EASTERLY WINDS COULD DEVELOP AFTER 06Z TONIGHT WHICH MAY BRING SOME STRATUS ACROSS AREA. THERE IS A SLIGHT CHANCE THAT MVFR CEILINGS COULD OCCUR BETWEEN 06Z AND 12Z. ISOLATED STORMS POSSIBLE AFTER 18Z WHICH COULD PRODUCE GUSTY OUTFLOW WINDS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && D-L/BARJENBRUCH
Hazardous weather outlook, Jun 23, 10:33 AM MDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1033 AM MDT MON JUN 23 2008 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1033 AM MDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE PLAINS THIS AFTERNOON AND THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. OVER THE MOUNTAINS AND FOOTHILLS...THE AIRMASS WILL BE DRIER WITH ONLY ISOLATED THUNDERSTORMS EXPECTED THROUGH EARLY EVENING. THESE STORMS WILL PRODUCE GUSTY WINDS AND LITTLE RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING ACROSS NORTHEAST AND NORTH CENTRAL COLORADO. MOISTURE... INSTABILITY...AND WIND SHEAR WILL BE LIMITED THANKS TO A LARGE UPPER LEVEL RIDGE OVER THE REGION...SO THE THREAT OF ANY SEVERE STORMS WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER THE PLAINS AFTER 2 PM. D-L/BARJENBRUCH
In the hours before
Local storm report, Jun 23, 5:16 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
516 PM MDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 8 W ELBA 39.91N 103.33W
06/23/2008 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
0510 PM HAIL 4 N ANTON 39.81N 103.22W
06/23/2008 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
&&
JKLocal storm report, Jun 23, 5:32 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 WSW ATWOOD 40.54N 103.33W
06/23/2008 M0.88 INCH LOGAN CO TRAINED SPOTTER
0530 PM HAIL 3 S ELBA 39.88N 103.18W
06/23/2008 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
0516 PM HAIL 8 W ELBA 39.91N 103.33W
06/23/2008 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
0510 PM HAIL 4 N ANTON 39.81N 103.22W
06/23/2008 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 3:40 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 38 min |
| Jun 23, 4:24 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 27 min |
| Jun 23, 5:12 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 48 min |
| Jun 23, 5:17 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 43 min |
| Jun 23, 5:20 PM MDT | Areal Flood Advisory | BOU | Washington | 85 min |
| Jun 23, 5:38 PM MDT | Tornado Warning | BOU | Logan, Washington | 22 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.